Tuesday, May 28, 2013

Keeping my health in balance


For the last week or so I've had some symptoms that I haven't seen in awhile. Every time that's happened, I go through a list in my head:

  1. Am I taking all of my medicines? at the right times?
  2. Am I drinking enough liquids?
  3. Am I overexerting myself without stress dosing with Hydrocortisone?
  4. Has anything changed in my schedule, meds, emotional health, surroundings, etc?
I'm so used to guessing at what might be causing issues that it's becoming second nature. Not getting upset and adjusting things has become more and more natural. Most people don't have to be too aware of what's going on in their own bodies, but for people with chronic illnesses that require daily maintenance being aware is so important.

Lately, I've been noticing being lightheaded in the morning, some muscle weakness, an impatient feeling when walking or standing, and low cortisol feelings in the evening. I haven't struggled with being lightheaded for several years. And the impatient feeling when I'm on my feet is just like I used to feel when I would search for a place to sit because I didn't have any stamina after a few moments.

I feel far from an Addison's crisis, but these things tend to make me even more watchful of how I feel. In the next few days I'm going to work really hard to take my meds on-time. I've been skipping my afternoon 5mg dose of Hydrocortisone a lot lately because I forget and to me, that means I don't need it. However... I did make a big change lately in my thyroid meds- from Synthroid to Armour Thyroid, and that might have changed my steroid needs. After being really, really careful for a week, hopefully I'll see a difference. If  I don't it'll show me that I need to get some blood work done.

Sometimes all this back and forth feels depressing. I mean, am I going to be doing this all my life? The answer is probably, yes. "Why can't it ever be easy?" my Addison's friends and I ask each other. Well, I wish  dealing with disease was easier, but it's ok. I'm thankful that I do have medicine to make me feel well, and a support system to help bear the weight when it gets tough. Plus, I've had this weird, awful-but-wonderful, life experience that I can share with others.


3 comments:

  1. You may be right that the change to Armour could be affecting your steroid needs. The T3 in the Armour may be the reason this is happening and the thyroid hormones affect our electrolytes as well...hope you get it figured out and are soon feeling yourself again.

    Nice to have you blogging again.

    ReplyDelete
  2. I just came across your blog as I was trying to find some information on Addison's and hot flashes. I really appreciated your post about keeping your health in balance. I to often forget my afternoon dose and think oh well probably didn't need it. I am feeling really yucky lately because of hot flashes. I am in the throws of menopause but the hot flashes are driving me crazy. Thanks for the encouragement of taking my health seriously and not forgetting my pills and fluid intake.

    ReplyDelete
  3. Suzanna, This is a maddening condition to deal with at times isn't it? You think you've got everything going good and them BOOM your body decides to change it's needs a bit. Then it is up to us to try and figure out what is going wrong. I think Jo is right, the thyroid meds might be partly the problem. Hopefully you will figure it out and start feeling better. Take you afternoon cortisol Missy!!! I love the new picture you have on the blog!
    mo

    ReplyDelete

Thanks for stopping by. I'd love to hear from you!